Hail, Bowie
- When
- January 8, 7:20 AM CST
- Where
- Bowie County, 0.69 mi N of De Kalb
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.510, -94.620
Hail fell at the De Kalb, Texas high school.
Strong low pressure north of the region resulted in a dryline separating warm most air from much drier air across Oklahoma. A cold front caught up to the dryline during the morning hours of January 8th with strong to severe thunderstorms forming on the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong low pressure north of the region resulted in a dryline separating warm most air from much drier air across Oklahoma. A cold front caught up to the dryline during the morning hours of January 8th with strong to severe thunderstorms forming on the dryline. The line of thunderstorms originated across northeast Texas and southeast Oklahoma and progressed eastward into southwest Arkansas. Severe thunderstorms produced mostly large hail but isolated strong winds were also reported within the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 2:41 AM CST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 AM CST TUE JAN 8 2008
.DISCUSSION...
RADAR REMAINS PRETTY QUIET ACROSS OUR REGION THIS MORNING EXCEPT
FOR A NARROW LINE OF SHOWERS EXTENDING FROM NE TX INTO NW LA AND
SW AR. STRONGER CONVECTION REMAINS TO OUR NORTH WHERE BETTER
FORCING EXISTS WITH THE EJECTION OF THE UPPER TROUGH. IT APPEARS
THAT WEAKER FORCING WAS NOT ABLE TO OVERCOME STRONG CAPPING
INVERSION AT 700MB OBSERVED ON 00Z SHV SOUNDING LAST NIGHT DESPITE
DESCENT INSTABILITY WHICH CONTINUES ALONG AND NORTH OF THE I-30
CORRIDOR. WILL NEED TO DEPEND ON FRONTAL FORCING TODAY AS
ISENTROPIC LIFT IS WEAK ACROSS THE WARM SECTOR. SOME SHOWERS ARE
JUST STARTING TO DEVELOP SW OF DFW ALONG THE DRYLINE AND WILL SEE
HOW WELL THIS HOLDS TOGETHER AS THE DRYLINE MOVES EAST THIS
MORNING. KEPT CHANCE POPS GOING ACROSS OUR WESTERN ZONES AND WHERE
DEEPER MOISTURE EXISTS ACROSS OUR EASTERN ZONES...KEPT LIKELY POPS
GOING THROUGH THE DAY. ANY SEVERE CONVECTION WILL DEPEND UPON HOW
MUCH INSTABILITY WE CAN GENERATE ACROSS NORTH CENTRAL LOUISIANA
AND SOUTH CENTRAL ARKANSAS LATER THIS AFTERNOON. FRONT SHOULD
CATCH UP TO THE DRYLINE TODAY AND FOLLOWED THE NAM MOVEMENT OF THE
FRONT WHICH IS SLIGHTLY SLOWER THAN THE GFS.
PRE FRONTAL/POST FRONTAL PRESSURE GRADIENT STRONG ONCE AGAIN WITH
GUSTS UPWARDS OF 30 MPH ACROSS A FEW LOCATIONS THIS HOUR OF THE
NIGHT SO AS A RESULT...WILL POST YET ANOTHER LAKE WIND ADVISORY
ACROSS THE REGION TODAY THROUGH 00Z. FRONT SHOULD NOT CLEAR NE LA
UNTIL THIS EVENING THUS KEPT CHANCE POPS GOING ACROSS OUR EXTREME
SE ZONES FOR TNGT. FRONT STALLS OUT ACROSS EXTREME SE LA BY LATE
WEDNESDAY AND BEGINS TO RETURN NORTHWARD IN RESPONSE TO SECONDARY
UPPER TROUGH AXIS DIGGING INTO THE SOUTHERN PLAINS ON THURSDAY.
MEDIUM RANGE PROGS IN PRETTY GOOD AGREEMENT KEEPING ANY
SIGNIFICANT WEATHER TO OUR EAST FOR THURSDAY BUT KEPT POPS
GENERALLY CONFINED TO OUR SOUTHERN AND EASTERN ZONES BEFORE A COLD
FRONT SWEEPS ALL AVAILABLE MOISTURE EAST OF THE REGION BY THURSDAY
NIGHT.
LEFT THE WEEKEND PRETTY MUCH UNCHANGED ATTM AS IT DOES NOT APPEAR
THERE WILL BE A SIGNIFICANT MOISTURE RETURN FOR THE WEEKEND TROUGH
TO WORK WITH. A GFS/ECMWF BLEND WAS USED FOR THE WEEKEND FCST AND
AS A RESULT...WILL KEEP SLIGHT CHANCE POPS GOING FOR SAT INTO SAT
NIGHT.
PRELIMS TO FOLLOW...13.
&&
.AVIATION...
CURRENT WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGH MOVING THROUGH
THE TEXAS PANHANDLE...W/A SURFACE LOW AHEAD OF IT EXTENDING FM
CENTRAL OK TO NE MO...AND BEGINNING TO MOVE NE. AS A RESULT...TIGHT
PRESSURE GRADS HAVE INDUCED GUSTY S-SW SURFACE WINDS FOR THE LAST 18
HRS...AND EXPECT THESE TO CONTINUE UNTIL AFTER FROPA THIS AFTERNOON.
FRONT/DRYLINE CURRENTLY EXTENDS FM DRT-LAW-TUL...AND LATEST MODELS
PUSH IT THRU KTYR AROUND 18Z TUESDAY...AND THRU KMLU BY 03Z WEDNESDAY.
THUS...EXPECT SFC WINDS TO VEER TO THE WEST THIS AFTERNOON...AND TO
THE NORTH POST FROPA...DECREASING DURING THE LATE AFTERNOON EVENING.
AS A RESULT OF PERSISTENT MIXING...ALL SITES SHOULD BEGIN THE FCST PD
W/MVFR CEILINGS...SCOURING OUT/LIFTING TO VFR DURING THE DAY AS
TROUGH PASSES. /44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 42 60 45 / 60 10 0 20
MLU 75 46 55 46 / 60 20 20 30
DEQ 71 30 59 34 / 50 0 0 0
TXK 73 37 58 45 / 50 0 0 0
ELD 74 36 57 40 / 60 10 10 20
TYR 72 36 61 45 / 50 0 0 0
GGG 74 38 60 44 / 50 10 0 0
LFK 75 43 63 44 / 50 10 0 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...
GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
SMITH...TITUS...UPSHUR...AND WOOD.
&&
13/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CST TUE JAN 8 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-081800- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 600 AM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... STRONG THUNDERSTORMS WILL BE POSSIBLE IN ADVANCE OF A COLD FRONT THAT WILL BE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA LATER TODAY. WHILE UPPER LEVEL FORCING HAS BEEN SHUNTED WELL NORTH OF THE REGION THIS MORNING. THE ATMOSPHERE REMAINS UNSTABLE...AND WITH AMPLE SHEAR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND GUSTS BUT LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT. THE FRONT WILL MOVE INTO NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS AND CONVECTION IS EXPECTED TO ACCOMPANY THE FRONT...AGAIN WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION...COULD BE NEEDED TODAY DUE TO THE POSSIBILITY OF SEVERE WEATHER. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
652 AM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM HAIL DE QUEEN 34.04N 94.34W
01/08/2008 E0.75 INCH SEVIER AR LAW ENFORCEMENT
&&
JDThe Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 13:20 UTC.
6 hail. Local standard time, as filed.
Hail fell at the De Kalb, Texas high school.
Hail was reported at a convenience store.
Hail was reported on the east side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71142, 71143, 71144, 71145, 71147, 71146.